mercoledì 12 aprile 2017


SURVIVORS OF PSYCHIATRIC DRUGS: THE FACES OF IATROGENIC HARM -- Karen (self-portrait drawing on paper by the talented artist Karen Kennedy).
Disclaimer: NEVER cold turkey a medication. Consult your doctor and do your own independent research when starting or discontinuing a medication.
I have invited other artists to help with this project since we have had so many requests for portraits. Hopefully we can paint/draw enough to publish a book with the stories at some point.
As an educational introduction to Karen's story, we'll talk about how drug metabolism changes with age and how meds that worked fine in young age can suddenly cause problems in the elderly. Thanks to Nicole for writing this introduction:
"Pharmacokinetics is best defined as what the body does to a drug; it includes: Absorption, distribution across body compartments, metabolism and excretion.
With aging, there are changes in all these areas. There is convincing evidence of increased pharmacodynamic response in the elderly which may be further accentuated by disease factors.

The metabolism and excretion of many drugs decrease, requiring that doses of some drugs be adjusted. Toxicity may develop - for example, certain benzodiazepines have half-lives of up to 96 h in elderly patients.
Overall hepatic metabolism of many drugs decreases with age. For drugs with decreased hepatic metabolism, clearance typically decreases 30 to 40%. Thus, for a given oral dose, the elderly may have higher circulating drug levels.
One of the most important pharmacokinetic changes associated with aging is decreased renal elimination of drugs. After age 30, creatinine clearance decreases These changes decrease renal elimination of many drugs.
Elderly patients are particularly prone to adverse reactions to benzodiazepines. The incidence of unwanted effects, predominantly manifestations of central nervous system depression, has been found to be significantly increased in elderly patients. Benzodiazepines have been found to be frequently implicated in drug-associated hospital admissions in the elderly. There is suggestive evidence that benzodiazepines, especially compounds with long half-lives, may contribute to falls which are a major health problem in old age.
There are numerous studies on benzodiazepine pharmacokinetics indicating that alterations, especially in distribution and elimination of certain compounds, occur in old age. Benzodiazepines with oxidative metabolic pathways and longer half-lives are likely to accumulate with regular administration."
Karen's story:
" This drawing is from a photo I took of myself while still in Benzodiazepine (BZD, Benzo) withdrawal. I do not like to say withdrawal; it was more like healing from damages caused, while havoc racked my brain and body, from using a BZD drug prescribed by a doctor. I look and was feeling so sad as I was drawing this portrait. I do not look this way now.
In the Fall of 2010 I was prescribed Wellbutrin as I was experiencing depression. I had been on antidepressants years earlier which I thought had helped me and had been able to just stop taking them without problems. After 3 weeks on Wellbutrin I experienced agitation and mania as adverse reactions. The Psychiatrist then put me on Xanax. I became physiologically dependent quickly on a small amount, (two weeks on 5mg) plus I was put on other drugs (Risperdal; Trazodone for sleep.) I was a wreck and did not know what was happening to me; not sleeping much, if at all, or eating, crying all the time, having dreams of being underwater in this murky water and not being able to get to the surface then drowning. I finally convinced my Psychiatrist to put me in a Psychiatric hospital. I don't know why I thought this would help. I suppose I thought they would take good care of me and give me the help I needed. I was switched to Clonazepam (a longer acting BZD), was still on the Trazodone but quit the Risperdal, was there two nights and it was a horrifying experience, being with extremely disturbed people and down and out drug addicts. Once home I took some Seroquel to help me sleep. I thought I was going to die as it was like the worst LSD trip you could go on. My cat took one look at me and freaked out. These drugs are not good for you!
I did not know anything about Benzodiazepines then, what they were or the harm they could do. I quit that Psychiatrist who also wanted me to try Cymbalta. I went to an alternative doctor who put me on supplements and my depression went away. I started to taper off the Clonazepam, about 4 months on, knowing it was not good for me. I had no support nor knew what I was doing. I must have hit tolerance. When I started to go down on the dose, the withdrawal symptoms started, such as bad anxiety, insomnia, cognitive impairment and all these fears such as not wanting to go or be in a store and freaking out, nor could I function in public.
I then started to research on the internet and found a group online I thought could help me. Desperate for support I started to work with a Dr., also online, (a mistake), who raised my dosage and started me on a long slow taper (10 months which seemed so intolerable; being on a drug you knew was bad for you but you must get off it slowly). This group had online and phone support. I bought their useless expensive supplements. This woman screamed at me on the phone one time when I wanted support and told me I was just not positive enough. I was led to believe that once I tapered off the drugs I would be fine. Nothing was said about what happened once I was off the drugs.
The taper was up and down with a few brief periods where I felt normal, a lot of days of anxiety and bad insomnia (only 3-4 hours of sleep a night). I got Shingles (not fun), developed Diabetes, got in a traffic accident (due to lack of sleep), had lots of dental work done and had two cats and one dog die. What was bad was the mental and emotional anguish of not feeling like me and knowing something was very wrong with my brain. I could not function like I used to, plan a grocery list, go shopping and sometimes was barely able to drive. I had a woman help me take care of my household two mornings a week. My son was in high school then. He was pretty much on his own. The deep dark depression was bad with thoughts of wanting to take my own life all the time. I would not have harmed myself but what really stopped me was the thought that if I failed I’d be put in a mental hospital again, be given more drugs and be under the care of Psychiatrists. That scared me so much. I did not have any passion or joy in my life. I stopped doing artwork and one summer I could not bring myself to get to the beach once, which I loved to do. My husband threatened to leave me. I hit him, knocked holes in our walls, threw a lot of glass objects, cried all the time and cried for my mommy to help me (she had passed on before). I do not how I got through; living one day at a time, one hour at a time with lots of distraction - books and watching TV (thanks to Downtown Abbey).
I finished the taper; wanting off these drugs so badly. Everything seemed well until about 2 weeks off when I started to experience intolerable anxiety. Wanting some relief, I went to the ER but no one knew how to help me. All they could do was offer me more drugs (they knew how to deal with opiate withdrawal, but not Benzodiazepine withdrawal). No one wanted to put me back on Clonazepam. I even ended up in the mental hospital again. This was such a low time for me. Finally, I called the Dr. that was helping me remotely and he reluctantly put me back on a small dose of Clonazepam. (the online support company had dropped me by then as I was not a “Success Story.”) The Clonazepam did help for awhile. I got feeling stable, then after four months, did a five month successful taper with a local Psychiatrist. My last day on the drug was February 8, 2013.
It took me until about 2 years off to finally start to feel like me again. During the withdrawal, I had depersonalization, insomnia, anxiety, cognitive problems, depression, an extremely sore stiff neck (could hardly turn my head) and dizziness. These all went away and at about 28 months off I could say I was finally healed. I got back my passion for life, for art and was happy again. My husband got his wife back, my sister got her sister back, my son got back his mother and I got me back. It was a wonderful time to discover life again, and do all that I had missed out on in the last 5 years.
I am so grateful everyday to have survived through this and have my life back. I know I can handle anything as I have gone through the most unimaginable nightmare anyone can go through. I have come from the darkness into the light. I feel so connected to all who have gone through any Psychiatric drug experience. It's a crime that these drugs are on the market, still being prescribed and are still wrecking people’s lives. Let our stories get out there! There is a face behind each life ruined.
Oh, thanks to my two loving dogs who got me out everyday for a walk when I just wanted to stay inside and to all the loving and supportive people on all the Benzo blogs, Facebook groups and all who are trying to help educate the world about this. There is hope! You do heal!"
(many thanks to Kathryn for editing)

Nessun commento:

Posta un commento